Texas, 2023

Damaging Wind in Texas, June 6, 2023

June 6, 2023 · NWS MAF · 1 event in 1 county or zone

S. and a leading shortwave trough helped develop afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Continued lee troughing ahead of a large shortwave trough across the southwestern U.S. and a leading shortwave trough helped develop afternoon thunderstorms. These thunderstorms were largely sub-severe but one thunderstorm produced severe winds in rural Culberson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 6, 4:53 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 6, 4:53 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
553 PM CDT Tue Jun 6 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 240 PM CDT Tue Jun 6 2023

Isolated showers and thunderstorms will develop over the Davis and
Guadalupe mountains this afternoon and the first signs of convection
are already being seen in the Davis Mountains on satellite and
radar. The bigger concern will be a shortwave trough moving into far
West Texas later this evening and overnight that will send a more
organized area of storms across El Paso and into the far western
counties of our CWA. There will be some chance for the storms to be
severe but the overall threat will be low given the sparse
population and increasing stability due to the loss of daytime
heating.

Rain chances diminish toward early morning before a second round
develops again Wednesday. Storms will again initiate in the higher
elevations west of the Pecos River, but an upper ridge axis
currently over West Texas will shift east allowing the storms to
propagate further east into the Permian Basin and lower Trans Pecos.
Shear and instability are enough to support an isolated severe risk
with large hail and strong winds the primary threats. In addition to
a broader storm threat tomorrow, westerly flow increases from the
eastward shift of the upper ridge advecting in warmer temperatures
from southern New Mexico and northern Mexico. Highs will increase
several degrees from today and begin a warming trend that is
expected to last into next week.

Hennig

&&

.LONG TERM...
(Thursday through Monday)
Issued at 240 PM CDT Tue Jun 6 2023

The long term forecast is, appropriately, jejune as upper-level
ridging begins building into West Texas and Southeast New Mexico
Thursday into the extended.  While the synoptic pattern does not
indicate this to be the industrialized summertime ridge that should
be materializing any week now in the long-range models, it does
signify a drier, warmer spell for the area.  Upper troughs are still
set to develop and persist over the SoCal/Baja region, suggesting
one or maybe two more convective events, the immediate long term
looks relatively dry.  The only chance looks to be Friday evening,
when a shortwave moving through the ridge may kick off convection
just east of the CWA, and a thunderstorm or two could sneak into the
Western Low Rolling Plains.  Otherwise, grids stay dry.

As would be expected, temperatures/thicknesses will be on the
increase through the extended as the ridge strengthens and soils dry
out.  By Friday afternoon, temperatures will climb to just above
normal, increasing through the weekend, to widespread triple digits
by Tuesday afternoon.  Should the forecast temperatures Tuesday
afternoon materialize, Heat Advisories may be need for the
Davis/Chinati Mountains and adjacent areas. Fortunately, apparent
temperatures look to be lower than actual.

&&

.AVIATION...
(00Z TAFS)
Issued at 550 PM CDT Tue Jun 6 2023

Isolated showers and storms continue along and west of a line from
the Guadalupe Mountains to the Davis Mountains which shouldn't
directly impact the TAF sites. Storms may approach CNM near 06Z
but not confident to put in the TAF right now. VFR conditions will
continue with generally light and occasionally gusty southeast
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               63  87  62  92 /   0  10  30   0
Carlsbad                 64  91  58  94 /  30  40  30   0
Dryden                   68  92  66  94 /  10  30  30   0
Fort Stockton            66  91  61  94 /  10  30  40   0
Guadalupe Pass           60  84  59  87 /  50  40  20   0
Hobbs                    61  88  57  91 /  20  30  40   0
Marfa                    55  86  52  89 /  60  50  40  10
Midland Intl Airport     63  89  61  93 /   0  20  40   0
Odessa                   65  90  62  93 /   0  20  40   0
Wink                     66  93  61  97 /  10  20  40   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....44
AVIATION...10
Hazardous weather outlook, Jun 6, 11:48 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1248 PM CDT Tue Jun 6 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-071800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1248 PM CDT Tue Jun 6 2023 /1148 AM MDT Tue Jun 6 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe storms this evening, mainly over
the higher terrain.  Any severe storms that do develop will be
accompanied by large hail and/or damaging winds. Heavy rainfall may
also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of severe storms Wednesday afternoon and
evening.  Any severe storms that do develop will be accompanied by
large hail and/or damaging winds. Heavy rainfall may also result in
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The El Paso radar (KEPZ), 219 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
June 6, 7:20 PM CST to 7:25 PM CST
Where
Culberson County, 5.67 mi SSW of Lobo Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.750, -104.800

A utility trailer was reported to have been blown into a pickup trick causing damage to both vehicles. Wind speeds are estimated to be about 60 mph. Property damage cost is an estimation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110114.